Capecitabine-induced cardiotoxicity: case report and review of the literature

C. Ang, M. Kornbluth, M.P. Thirlwell, R.D. Rajan

Abstract


ABSTRACT Capecitabine, an oral prodrug of 5-fluorouracil (5fu), has been integrated into the management of multiple cancer types because of convenience of administration and efficacy comparable with 5fu. Cardiotoxicity induced by 5fu—in particular angina—has been well described in the literature, but reports of adverse cardiac events with capecitabine are also emerging. The mechanism underlying 5fu cardiotoxicity has long been thought to result from coronary vasospasm, but animal-model studies and patient echocardiographic findings both suggest a cardiomyopathic picture. Although 5fu cardiotoxicity is often reversible and can be managed supportively, presentations that are more severe—including arrhythmias, acute ischemic events, and cardiogenic shock—have been documented. In this report, we describe the case of a patient who ultimately required a pacemaker after developing symptomatic bradycardia and sinus arrest while receiving capecitabine for colon cancer.

Full Text:

PDF


DOI: http://dx.doi.org/10.3747/co.v17i1.437






Copyright © 2019 Multimed Inc.
ISSN: 1198-0052 (Print) ISSN: 1718-7729 (Online)